When I was 18 I was diagnosed with Bipolar 1, this diagnosis came only after 15min after talking to a therapist. At 18 my parents decided to get a divorce, one I was put in the middle of and it was a nasty one where my parents divulged dark secrets I knew neither had, on top of that I was dealing with an unfaithful boyfriend. I started crying out of no where and frequently so I took myself to my general practitioner who immediately brought me to the therapist. After describing that I dont really remember my childhood just certain traumatic events ( the year 2000 we had family deaths back to back months apart, I was 12) the therapist told me I was bipolar one and had severe depression. She prescribed me Lamictal. Fuzzy now but I think the dose was 15mg. Really low. But after I started to take it I was stripped of all emotion. All I did was sleep and go to work. I found no interest in activities anymore and didnt find things funny that I used to. My parents called me a zombie. I began to have panic attacks and lost my appetite. My therapist told me to cut the pills in half and it still didnt work so we decided I should stop taking it all together since it was such a low dose. Never went back... but ever since stopping the lamictal certain side effects listed for this med have stuck with me and I am now 30. I barely eat. Never feel hungry. I have panic attacks, have a lot of anxiety, im always cold (but not anemic), my menstrual cycle changed and never regulated. The list goes on. I am just wondering if it is possible for these side effects to effect you life-long causing the need for different meds. That was the first time I had ever taken a prescription pill or drug at all except for amoxicillin, so Im overly concerned about the issues ive been experiencing especially because my general practionier says I am one of her healthiest patients.
I was prescribed Lamictal, against my better judgement, but, was told by my doctor that it was a much cleaner drug than the Lithium that I had taken for years without problems. Like you the Lamictal , a much higher dose than you were given, upended my life for the months that I took it. I lost my job due to my zombie like state. I couldn't sleep,eat or enjoy any of the things that I had before. Now, ten years later I am a basket case but, taking Lithium. My Depression and mania are controlled by it but those Lamictal side effects remain. My answer to your question, therefore, is YES!!!
Hi, Mama! Your story sounds very similar to mine except that I've never had short or long term side effects from taking Lamictal... just effective relief of my symptoms.
Now, being under the care of an internest and a psychiatrist I would highly recommend a re-evaluation and a second opinion because everything you're describing could be attributed to Bipolar depression, hypomania, hypothyroidism, SAD, anxiety disorders, etc., rather than any lasting side effects of the relatively innocuous use of Lamictal which is actually an anticonvulsant.
Best regards and I hope you find an answer! Wildcat
- Lamictal Information for Consumers
- Lamictal Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lamictal (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 28 Jun 2010 • 1 answer
Updated 5 Aug 2012 • 6 answers
Updated 13 Aug 2017 • 4 answers
Updated 16 Jun 2018 • 2 answers
Updated 17 Oct 2018 • 1 answer